Thunderstorm Wind, Republic
- When
- August 6, 2:20 PM CST
- Where
- Republic County, Narka
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.967, -97.417
At least one tree was blown down.
5 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 6, 2:46 AM CST, 11 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT SUN AUG 6 2006 .DISCUSSION... THE 00Z UPPER AIR MAPS ALONG WITH THE LATEST WATER VAPOR SATELLITE CONTINUED TO SHOW THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. A 5H TROUGH WAS MOVING EAST ACROSS THE UPPER MIDWEST. A MINOR 5H WAVE WAS LIFTING AROUND THE NORTHERN PERIPHERY OF THE UPPER RIDGE ACROSS NE THIS MORNING. AT THE SURFACE A COLD FRONT EXTENDED FROM WESTERN IA...WEST-SOUTHWEST ACROSS NE INTO NORTHWEST KS AND NORTHEAST CO. A COMPLEX OF THUNDERSTORMS WAS MOVING OUT OF EASTERN NE INTO IA. AN OUTFLOW BOUNDARY WAS PUSHING SOUTH INTO THE NORTHERN COUNTIES OF THE CWA. THE OUTFLOW BOUNDARY SHOULD MIX OUT BY MID MORNING. THE GFS AND NAM BOTH SHOW MINOR UPPER LEVEL DISTURBANCES MOVING AROUND THE UPPER RIDGE. THIS WILL CAUSE THE WEAK COLD FRONT OVER NE TO SLOWLY DROP SOUTH INTO THE NORTHERN COUNTIES OF THE CWA DURING THE AFTERNOON HOURS. THERE MAY BE ENOUGH SURFACE CONVERGENCE AHEAD OF THE FRONT FOR THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ACROSS THE NORTHERN COUNTIES OF THE CWA. THESE THUNDERSTORMS MAY PRODUCE STRONG DAMAGING OUTFLOW WINDS SINCE TEMPERATURE AND DEWPOINT TEMPERATURE DEPRESSIONS MAY BE ABOUT 40 DEGREES...AIDING TO RAPID EVAPORATIVE COOLING. IF STORMS DEVELOP THEY SHOULD BE PULSE IN NATURE DUE TO VERY WEAK VERTICAL WINDSHEAR AND THE WARMER TEMPERATURES IN THE MID LEVEL OF THE ATMOSPHERE. SOUTH OF THE COLD FRONT WE WILL REACH CONVECTIVE TEMPERATURES AND IF THE LOW-LEVEL MOISTURE IS SUFFICIENT AN ISOLATED THUNDERSTORM MAY BE POSSIBLE ACROSS THE SOUTHERN AND EASTERN COUNTIES OF THE CWA DURING THE LATE AFTERNOON HOURS. TEMPERATURES WILL BE HOT TODAY WITH HIGHS IN THE 100 TO 105 DEGREE RANGE ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA. SINCE DEWPOINTS ACROSS THE SOUTHEAST AND EAST CENTRAL COUNTIES MAY ONLY MIX DOWN INTO THE MID 60S...HEAT INDICES MAY BE OVER 105 DEGREES FOR UP TO 3 HOURS. THEREFORE I HAVE ISSUED A HEAT ADVISORY FOR COUNTIES EAST OF AN EMPORIA TO MANHATTAN LINE...AND SOUTH OF A MANHATTAN TO HOLTON LINE UNTIL 700 PM. BOTH THE NAM AND GFS SHOW THE SURFACE COLD FRONT MOVING SOUTH ACROSS THE CWA TONIGHT AND MONDAY. IM NOT REALLY SURE HOW FAR SOUTH THE COLD FRONT WILL MAKE IT TONIGHT AND MONDAY. BOTH THE NAM AND ESPECIALLY THE GFS LOOK TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS...WHICH IS CAUSING THE MODELS TO PUSH THE SURFACE FRONT WELL SOUTH OF THE CWA ON MONDAY. THE ECMWF AND UKMET SHOW THE FRONT STALLING OUT ACROSS NORTHERN KS MONDAY MORNING AND DISSIPATING UNDER THE UPPER RIDGE DURING THE DAY ON MONDAY. THE ECMWF AND UKMET MODEL SOLUTIONS SEEM TO BE MORE ACCURATE GIVEN THE CURRENT UPPER AIR PATTERN. I DID COOL MONDAYS HIGHS INTO THE LOWER TO MID 90S. TONIGHT THE NORTHERN COUNTIES COULD SEE A BETTER CHANCE OF RAIN NORTH OF THE BOUNDARY AS SOUTHERLY 850MB WINDS TRANSPORT DEEPER MOISTURE NORTH OVER THE BOUNDARY. THE RESULTING ISENTROPIC LIFT MAY CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EXTREME NORTHERN KS AND NE TONIGHT THROUGH EARLY MONDAY MORNING. IF THE FRONT MOVES FARTHER SOUTH THE BETTER RAIN CHANCES MAY NEED TO BE EXTENDED SOUTH ACROSS THE CENTRAL AND SOUTHERN COUNTIES. TUESDAY THROUGH THURSDAY...THE HOT WEATHER WILL RETURN AS SOUTHERLY LOW-LEVEL WINDS DEVELOP UNDER THE UPPER RIDGE THAT WILL REMAIN IN PLACE ACROSS THE SOUTHERN AND CENTRAL PLAINS. I KEPT THE FORECAST DRY WITH HIGH TEMPERATURES REACHING THE UPPER 90S TO AROUND 100 ON TUESDAY...AND 100 TO 104 DEGREE READING ACROSS MOST OF THE CWA WEDNESDAY INTO THURSDAY. THE LONG RANGE GFS MODEL IS SHOWING A SLIGHT SHIFT OF THE UPPER RIDGE WEST OF THE STATE OF KS FRIDAY INTO SATURDAY...THOUGH IT IS MUCH FARTHER EAST THAN THE PREVIOUS RUN. WEST-NORTHWEST FLOW ALOFT MAY ALLOW HIGH TEMPS TO COOL SLIGHTLY INTO THE MID AND UPPER 90S FOR BOTH THURSDAY AND FRIDAY. THE ECMWF KEEPS THE 5H RIDGE IN PLACE ACROSS THE SOUTHERN AND CENTRAL PLAINS...WITH NO RELIEF FROM THE HOT WEATHER THURSDAY AND FRIDAY. THE EXTENDED FORECAST LOOKED GOOD...SO NO MAJOR CHANGES WERE MADE. && .TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FROM 1 PM CDT THROUGH 7 PM CDT FOR THE FOLLOWING KSZ022>024-026-038>040-054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1228 PM CDT SUN AUG 6 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-071730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1228 PM CDT SUN AUG 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...MANY NORTH OF INTERSTATE 70. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE DAMAGING OUTFLOW WINDS. A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR PORTIONS OF NORTHEAST AND ALL OF EAST CENTRAL KANSAS...GENERALLY SOUTH OF A MINNEAPOLIS TO HOLTON LINE. HEAT INDICES IN THIS AREA ARE EXPECTED TO BE IN THE 105 TO 110 DEGREE RANGE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 70.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 213 PM CDT SUN AUG 6 2006 KSZ010-062000- MARSHALL- 213 PM CDT SUN AUG 6 2006 THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS NORTHERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS NEAR 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OKETO...MARIETTA...BREMEN...HERKIMER AND MARYSVILLE. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 252 PM CDT SUN AUG 6 2006 KSZ010-062045- MARSHALL- 252 PM CDT SUN AUG 6 2006 THROUGH 345 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG GUSTY NEAR 50 MPH...SMALL HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OKETO...BEATTIE...SUMMERFIELD AND AXTELL. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT SUN AUG 6 2006 KSZ008-009-062100- REPUBLIC-WASHINGTON- 255 PM CDT SUN AUG 6 2006 THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NARKA...MAHASKA AND HOLLENBERG. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
At least one tree was blown down.
Wind speeds estimated to be 70 to 80mph by law enforcement, and relayed to the County Sheriff's office. Streets signs and a couple of trees were reported to have blown over in the southwestern portion of Burlington. An officer also reported a trampoline being blown around, and an overturned swing set in the same part of town.
Wind instrument measured the gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529120, 5529187, 5529121, 5529188, 5529189, 5529190, 5529191.